# SDR EVGR2018060500044

- Difficulty date: June 4, 2018
- Submitted: June 5, 2018
- Operation: General aviation
- Aircraft: N5387G
- Make and model: Helio HT-295
- Aircraft serial: 1257
- Engine: Lyc GO480G1A6
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Condition: Worn
- Location: Engine
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING A ROUTINE OIL AND FILTER CHANGE.  NOTHING ABNORMAL WAS NOTED DURING THE ENGINE RUN UP,  NOR WAS THE ANY ABNORMALITY REPORTED FROM THE PILOT.  WHEN THE EXTERNAL REMOTE MOUNTED OIL FILTER WAS CUT OPEN, A LOT OF METAL WAS DISCOVERED IN THE PAPER PLEATS. IT APPEARED TO BE ALUMINUM SLIVERS AND CHIPS.  THE ORIGINAL PRESSURE OIL SCREEN IS RETAINED WITH THIS REMOTE FILTER INSTALLATION. THE PRESSURE OIL SCREEN WAS PULLED AND ONLY 2 OR SO SLIVERS AND  CHIPS WHERE FOUND. THEN THE OIL PUMP PICK-UP SCREEN WAS PULLED, ONLY 5 OR SO SLIVERS & CHIPS WERE FOUND. THE OIL SUMP WAS FLUSHED. ABOUT 30 PIECES WERE FOUND.  THE OIL IN THE DRAIN BUCKET WAS FILTERED THROUGH A FILTER AND CAUGHT QUITE A FEW MORE PIECES. THE HOSE TO THE OIL COOLER WAS FLUSHED AND FOUND CLEAN. THE OIL COOLER WAS DRAINED AND NO PARTICLES WERE FOUND.  THE PROPELLER GOVERNOR WAS REMOVED AND ONE SLIVER  WAS FOUND IN THE INLET SCREEN WHICH DETERMINED METAL MADE ITS WAY THROUGH THE WHOLE ENGINE OIL GALLERY.  THIS REQUIRED THE ENGINE TO BE REMOVED AND DISASSEMBLED FOR IDENTIFYING WHERE THE METAL IS COMING FROM.   THE OIL USE WAS 56 HOURS ON 20W-50.  OIL USAGE WAS 7 QUARTS, 8 HOURS PER QUART. THE BIGGEST ELEVATED LEVEL WAS NICKEL,  THE ALUMINUM WAS ONLY 11. AVERAGES BASE LINE IS 12.  NEW PISTONS AND NEW ONE PIECE PISTON PINS WERE INSTALLED AT OVERHAUL.  PIN PLUGS FROM THE NR 3 AND 5 CYLINDERS WERE WORN BEYOND LIMITS.   THE SHARP STEP IN THE NR 3 AND 5 CYLINDERS FROM WHAT LOOKS LIKE THE PISTON OIL CONTROL RING REVERSAL AT THE BOTTOM OF ITS STROKE.  CAN CATCH YOUR FINGERNAIL ON IT VERY EASILY. THE OTHER FOUR CYLINDERS HAVE ABNORMAL WEAR AS YOU NO LONGER CAN SEE THE CROSSHATCH FROM THE HONING IN THE OVERHAULED CERAMIC NICKEL PLATED CYLINDERS, BUT THEY PASS THE DIMENSION MEASUREMENT CHECKS. THE CYLINDER ASSEMBLIES WITH THE PISTON PINS WERE RETURNED TO THE OVERHAUL FACILITY.  THEY REPORTED THAT CYLINDER NR 3 WEAR IS .005 TO .006 INCH, REJECTED. CYLINDER NR 5 WEAR IS .010 INCH, REJECTED.  THESE TWO CYLINDERS ARE THE ONLY ONES THAT HAVE A BIT OF THE PLATING CHIPPED OFF.  FOUND SCRATCHING ON THE BEARING JOURNALS OF THE CRANKSHAFT.  MAGNAFLUX INSPECTION REVEALED HEAT CHECKING DAMAGE ON THE THRUST SURFACES OF THE CRANKSHAFT.  SLUDGE TUBES FROM THE ROD JOURNALS WERE 60% FILLED WITH SLUDGE.  THE CAMSHAFT  LOBE TOE SURFACE WAS DAMAGED FROM METAL CONTAMINANTS PASSING BETWEEN THE LOBE AND THE TAPPET.  THE CAMSHAFT SURFACE FINISH WAS OUT OF SPECIFICATION FROM DAMAGE.  NOT REPAIRABLE DUE TO THE IMPACT DAMAGE TO THE LOBE TOE AREA AS INSUFFICIENT BASE MATERIAL OF PROPER HARDNESS REMAINS TO OBTAIN CAM PROFILE.     APPEARS THAT THE ABNORMAL EXCESSIVE WEAR IN CYLINDERS NR 3 AND 5 ALONG WITH THOSE CYLINDERS HAVING LOSS OF PLATING CHIPS STARTING THE SEQUENCE OF EVENTS.  THE OIL ANALYSIS REPORT DID NOT HAVE ELEVATED ALUMINUM LEVELS. THIS POINTS TO THE POSSIBILITY THAT INITIAL WEAR HAPPENED DURING A PREVIOUS OIL SERVICE PERIOD DURING WHICH NO OIL SAMPLES WERE TAKEN. OPEN
